Discussions that mention zonegran

Epilepsy board


Tripp is doing great on Keppra so far...we are slowly taking away the Zonegran by 25 mg weekly...down to 75 mg am and 50 mg pm...this is what he is taking...

75 mg of Zonegran,250 mg of Keppra and 400 mg of Tegretol XR in the morning

400mg of Tegretol xr in the afternoon (2 pm)

50mg of Zonegran,250mg of Keppra and 400mg of Tegretol xr in the pm

This is what I have noticed for the last week...maybe couple of week...after the 2pm dosage of 400mg Tegretol xr he has a simple seizure for just about 10 t0 20 seconds...(his head turns left and he repeats over and over "I am ok") then he goes about what he was doing as if nothing happened....so my question is COULD the afternoon dosage be to much now that Keppra was added???
Travis I know you take the two together...what ya' think?? Should I call dr about it or wait until we are off Zonegran all together???? She (neuro) wants him just on two meds.

Betty (THANKS)
I was on Kepp Zonegran Teg and Dilantin when I had problems. Thats the closest combo I can compare to in my ordeals.

My problems were weight loss due to Zonegran (so watch weight). That caused my Dilantin levels to increase above the acceptable range (10-20).

I FELL to the floor NOT in a seizure but due to balance/vision problems. I could "feel" there was a problem in my body, as odd as that sounds. The sensation that there were problems in my system when ramping up on Zonegran. This was only my second or third week of Z (so 200 mg/day, and when I just increased to 300).

As for too much meds causing problems, YES in some cases some drugs CAN if the levels are high in the persons body, thats the key part that has to be examined with blood work.

I'd check weight and see if any weight was lost when he was on Zonegran. That could be a reason why he is having problems with the other medications if a signifigant portion of body weight was lost. I lost nearly 20% of my body weight. in less than a month.

As for the Keppra side effects; atleast in MY case as an adult; I did not have increased seizures, but I had toxic symptoms of mild depression when I was on a high dose of 4000mg/day.

For TegXR on a high dose (3x day), the toxic "peak" effects last 1-2 hours after administering my meds, then would lessen; but after dropping back to my prior dose (2x day) there was no change in seizure frequency from the high dose to the previous dose of 1600mg/day. Only the side effects were thankfully gone.

Currently I am on 3000 of Kepp and 1200 of Teg XR with no problems of drug interactions. I think the Topa (450/day) MAY have a slight interaction with one of them, but the Topa levels have recently leveled out (well, a little high, but not low) and Teg has maintained where it had always came out at. Keppra varied slightly. I will hopefully hear back this week for the recent lab results that are in the clinic, but have yet to be reviewed.

--Travis
Thanks...I wonder if he is just getting those SS due to the fact he is going OFF Zonegran...he is at a low level of Keppra 250 mg morning and night...so maybe she needs to up that some...like maybe 250 more at night as we are taking about the Zonegran.
They can rapidly drop Z if needed. My dose of 200mg was dropped in 2 or 3 DAYS. It does not need to be babied in reduction if the patient begins to experience major problems as shown in my case. I had yet to go in for blood work when the elimination of Zonegran was ordered over the phone.

Not that I would suggest that for ANY medication. Slow is always better. Zonegran has a long half life if I recall. References say 60 hours, it can be shortened to 30 if used with some types of drugs (thats when it is dropped to HALF dose).

I don't have the list of meds Z interacts with that shortens it's life in the body.

--Travis